North Carolina, 2013Tornado and Damaging Winds in North Carolina, September 21, 2013
September 21, 2013 · NWS RNK · 7 events in 3 counties and zones
A cold front moving across the region triggered widespread rain showers ahead of the boundary, with little to no lightning observed. Early morning showers and cloud cover strictly limited heating, resulting in low CAPE values.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across the region triggered widespread rain showers ahead of the boundary, with little to no lightning observed. Early morning showers and cloud cover strictly limited heating, resulting in low CAPE values. The main line of convection passed across the mountains during early afternoon, triggering winds in the 25 to 35 mph range per weather spotter reports. However, as the line passed east of the Blue Ridge, it encountered a stronger low level jet and higher shear and helicity, which helped the convection to rapidly intensify. Strong wind reports remained spotty along the main line, however several subtle couplets of rotation were noted on radar along the line in northern North Carolina and southern Virginia. One of these couplets produced a brief tornado in Stokes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 2:56 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 21, 2:56 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT SEP 21 2013
.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT...EXITING TO
THE EAST COAST BY SUNDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE
AREA FROM THE GREAT LAKES THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 330 PM EDT SATURDAY...
THE AXIS OF MODERATE TO HEAVY RAIN ASSOCIATED AHEAD AND ALONG THE
COLD FRONT HAS MOVED EAST OF SOUTHEAST WEST VIRGINIA.
THUS...CANCELED FLOOD WATCH FOR THIS THIS AFTERNOON...AS THE THREAT
FOR WIDESPREAD FLASH FLOODING HAS ENDED.
THE COLD FRONT LOCATED ACROSS THE WESTERN MOUNTAINS THIS AFTERNOON
WILL MOVE EAST THIS EVENING INTO TONIGHT. THE FRONT WILL MOVE OFF
THE ATLANTIC COAST SUNDAY WITH HIGH PRESSURE BUILDING SOUTH FROM THE
GREAT LAKES.
INCREASED POPS IN THE EAST WITH A SLOWER TIMING OF THE COLD FRONT.
IN GENERAL...EXPECTED LARGE AREA OF LIGHT RAIN WITH BANDS OF
MODERATE TO HEAVY RAIN. THEN...TAPER OFF RAIN FROM WEST TO EAST.
ADDED PATCHY FOG OVERNIGHT. PLAYED LOW TEMPERATURES TONIGHT CLOSE TO
ADJMAVBC WITH READINGS FROM THE LOWER 50S IN THE MOUNTAINS TO AROUND
60 IN THE SOUTHEAST.
SURFACE WINDS VEER THROUGH SUNDAY AS A RIDGE OF HIGH PRESSURE BUILD
INTO OUR AREA. PLAYED HIGH TEMPERATURES SUNDAY CLOSE TO COOLER MOS
WITH READINGS FROM THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE
MID 70S IN THE PIEDMONT.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 330 PM EDT SATURDAY...
DRY WEATHER EXPECTED MONDAY AND TUESDAY. 1022MB SURFACE HIGH
PRESSURE FORECAST TO EXTEND FROM ONTARIO CANADA TO THE MID
ATLANTIC REGION. THIS WILL KEEP GENERAL WIND FLOW OUT OF THE
NORTHEAST...TENDING MORE EASTERLY BY TUESDAY. THE AIRMASS DOES
NOT LOOK OVERLY COOL...YEILDING DAYTIME TEMPS IN THE 70S AND
OVERNIGHT LOWS IN THE 40S/50S. TEMPERATURE RANGE MAY BE A BIT
MORE NARROW IF ANY LOW LEVEL CLOUDINESS GETS TRAPPED UNDERNEATH
THE SUBSIDENCE INVERSION PER AN EASTERLY UPSLOPE LOW LEVEL WIND.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...
NOT MUCH CHANGE IN THE WEATHER PATTERN FOR THE MIDDLE AND LATER
HALF OF THE WEEK. SURFACE HIGH PRESSURE IS FORECAST TO REMAIN
POSITIONED TO OUR NORTH WITH A FRONTAL BOUNDARY STALLED OUT ALONG
THE GULF COAST. THIS SUGGESTS LITTLE OR NO ADVECTIONS OF ANY SORT
DURING THE PERIOD. UPPER LEVEL RIDGE DOES STRENGTHEN A LITTLE
WHICH SHOULD SUPPORT WARMING THICKNESSES. FOR THE SENSIBLE
FORECAST...RAISED TEMPS A DEGREE OR TWO EACH DAY THROUGH THE
PERIOD. THERE IS A SLIGHT CHC OF SHOWERS MID WEEK...MAINLY ACROSS
THE MTNS PER WEAK UPPER LEVEL DISTURBANCE TRACKING ACROSS THE
AREA. OTHER THAN THAT THE WEEK AS A WHOLE LOOKS DRY.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM EDT SATURDAY...
POOR FLYING CONDITIONS THIS AFTERNOON INTO TONIGHT WITH VARIABILITY
OF CLOUDS AND RAIN. MVFR CONDITIONS WITH POCKETS OF IFR IN LOW
CLOUDS AND RAIN AHEAD AND ALONG THE COLD FRONT. SOME VFR POSSIBLE
POST FRONT ACROSS THE WEST BEFORE WINDS SUBSIDE SOME OVERNIGHT
WITH FOG FORMING AGAIN AT MOST LOCATIONS.
UPSLOPE CLOUDINESS COULD WORK INTO BLF/LWB AS WELL DROPPING THE
CIG TO MVFR OR WORSE.
FOR SUNDAY INTO NEXT WEEK...A LARGE AREA OF HIGH PRESSURE WILL
BRING DRY CONDITIONS TO THE REGION INTO MID WEEK. PATCHY IFR
VALLEY FOG WILL BE POSSIBLE EACH MORNING.
&&
.HYDROLOGY...
AS OF 400 PM EDT SATURDAY...
GETTING A GOOD DOWNPOUR OF RAIN WITH THE FRONTAL PASSAGE...BUT
NOT ENOUGH TO CAUSE ANY SIGNIFICANT HYDRO ISSUES. AS SUCH...FLOOD
WATCH FOR SOUTHEAST WV HAS BEEN CANCELLED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KK
NEAR TERM...KK/WP
SHORT TERM...PM
LONG TERM...JH/PM
AVIATION...KK/WP
HYDROLOGY...PM
Hazardous weather outlook, Sep 21, 2:09 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT SEP 21 2013
WVZ043-045-221915-
SUMMERS-GREENBRIER-
309 PM EDT SAT SEP 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON.
THE RAIN MAY BE MODERATE TO HEAVY AT TIMES. LOCALIZED POOR
DRAINAGE FLOODING MAY BE POSSIBLE...BUT WIDESPREAD FLASH
FLOODING IS NOT EXPECTED THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042-044-221915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-MONROE-
309 PM EDT SAT SEP 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO TONIGHT.
THE RAIN MAY BE MODERATE TO HEAVY AT TIMES. LOCALIZED POOR
DRAINAGE FLOODING MAY BE POSSIBLE...ESPECIALLY IN THE MOUNTAINS
AND IN URBAN AREAS. A FEW WIND GUSTS OVER 35 MPH ARE ALSO POSSIBLE
IN SOME OF THE HEAVIER SHOWERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 21, 2:52 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SAT SEP 21 2013
VAZ013-014-017>020-022-023-212045-
MONTGOMERY VA-BATH VA-CRAIG VA-ROANOKE VA-ALLEGHANY VA-PULASKI VA-
FLOYD VA-BOTETOURT VA-
352 PM EDT SAT SEP 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
CRAIG COUNTY IN SOUTHWEST VIRGINIA...
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
EASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
FLOYD COUNTY IN SOUTHWEST VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF HEAVY RAIN SHOWERS STRETCHING FROM BATH COUNTY
VIRGINIA TO THE CITY OF ROANOKE...MOVING TO THE EAST AT 25 MPH.
* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.
VERY HEAVY RAIN IS FALLING AT TIMES...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BLACKSBURG...
SALEM CITY...
CATAWBA...
AND PILOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING HEAVY RAIN.
FOR SAFETY...DRIVE AT A LOWER SPEED...MAKE SURE YOUR HEADLIGHTS ARE
ON FOR BETTER VISIBILITY...AND MAINTAIN A GREATER SEPARATION
DISTANCE WITH SURROUNDING VEHICLES.
&&
LAT...LON 3817 7944 3788 7965 3786 7961 3772 7969
3764 7965 3714 7998 3718 8003 3712 8013
3703 8011 3695 8014 3686 8026 3689 8060
3693 8063 3818 7986
TIME...MOT...LOC 1943Z 266DEG 20KT 3785 7994 3697 8054
16Special weather statement, Sep 21, 2:56 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT SEP 21 2013
NCZ002-003-019-VAZ015>017-032-212100-
ALLEGHANY NC-SURRY NC-WILKES NC-GRAYSON VA-PATRICK VA-FLOYD VA-
CARROLL VA-
356 PM EDT SAT SEP 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 500 PM EDT
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF HEAVY RAIN SHOWERS STRETCHING FROM THE CITY OF
ROANOKE TO NEAR WILKESBORO NORTH CAROLINA...MOVING TO THE EAST AT
25 MPH.
* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.
VERY HEAVY RAIN IS FALLING AT TIMES...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
NORTH WILKESBORO...
MOUNTAIN PARK...
ELKIN...
AND WILKESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING HEAVY RAIN.
FOR SAFETY...DRIVE AT A LOWER SPEED...MAKE SURE YOUR HEADLIGHTS ARE
ON FOR BETTER VISIBILITY...AND MAINTAIN A GREATER SEPARATION
DISTANCE WITH SURROUNDING VEHICLES.
LAT...LON 3607 8141 3610 8152 3692 8063 3689 8057
3686 8026 3626 8081 3623 8088 3620 8088
3605 8102 3604 8120 3600 8133
TIME...MOT...LOC 1951Z 279DEG 14KT 3690 8061 3605 8141
16Special weather statement, Sep 21, 3:44 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT SEP 21 2013
VAZ022>024-033>035-212145-
BEDFORD VA-FRANKLIN VA-AMHERST VA-ROANOKE VA-ROCKBRIDGE VA-
BOTETOURT VA-
444 PM EDT SAT SEP 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR ROCKBRIDGE BATHS
TO NEAR CAVE SPRING...MOVING TO THE EAST AT 20 MPH.
* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
STEWARTSVILLE...
COLLIERSTOWN...
ROCKBRIDGE BATHS...
AND BUENA VISTA CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.
&&
LAT...LON 3789 7916 3786 7914 3781 7917 3779 7911
3693 7977 3709 8012 3712 8013 3712 8017
3777 7971 3777 7968 3786 7961 3787 7964
3808 7948
TIME...MOT...LOC 2039Z 277DEG 18KT 3793 7946 3721 8002
16Special weather statement, Sep 21, 3:50 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SAT SEP 21 2013
NCZ020-VAZ016-017-032-033-043-212145-
YADKIN NC-HENRY VA-FRANKLIN VA-PATRICK VA-FLOYD VA-CARROLL VA-
450 PM EDT SAT SEP 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
PATRICK COUNTY IN SOUTHWEST VIRGINIA...
EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF HEAVY RAIN STRETCHING FROM NEAR CALLAWAY TO
NEAR MOUNT AIRY...MOVING TO THE EAST AT 25 MPH.
* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.
VERY HEAVY RAIN IS FALLING AT TIMES...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
ARARAT...
BASSETT...
FERRUM...
AND COPPER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.
&&
LAT...LON 3626 8065 3629 8063 3627 8060 3628 8055
3655 8051 3656 8067 3711 8018 3712 8013
3709 8012 3693 7977 3654 8010 3652 8045
3645 8052 3626 8053 3625 8046 3622 8043
3620 8044
TIME...MOT...LOC 2043Z 283DEG 17KT 3706 8007 3638 8074
16Special weather statement, Sep 21, 3:58 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT SEP 21 2013
NCZ003-004-019-020-212200-
STOKES NC-SURRY NC-YADKIN NC-WILKES NC-
458 PM EDT SAT SEP 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 600 PM EDT
* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR CANA TO NEAR
TAYLORSVILLE...MOVING TO THE EAST AT 20 MPH.
* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
KING...
ELKIN...
YADKINVILLE...
AND DOBSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.
&&
LAT...LON 3604 8112 3656 8067 3654 8010 3626 8031
3626 8045 3616 8044 3612 8046 3611 8051
3605 8050 3606 8099 3603 8106
TIME...MOT...LOC 2056Z 272DEG 17KT 3661 8066 3601 8117
16Thunderstorm Wind, Yadkin
- When
- September 21, 4:38 PM EST
- Where
- Yadkin County, 1.58 mi NNE of Smithtown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.252, -80.571
Two outbuildings were damaged. Debris from outbuildings damaged a residence. A few trees were also blown down.
Tornado, Stokes
- When
- September 21, 4:58 PM EST to 5:00 PM EST
- Where
- Stokes County, 1.28 mi SSW of King to 0.92 mi S of King
- Rating
- EF1
- Path length
- 0.53 mi
- Path width
- 90 yd
- Property damage
- $85,000
- Reported by
- State Official
- Coordinates
- 36.263, -80.378
A tornado touched down was just south of Newsome Road, crossed Highway 52 and lifted near Campbell Drive. Along the storm’s path, the sun room on a home was destroyed. One barn was destroyed and one outbuilding was destroyed. Several trees were snapped and uprooted.
Thunderstorm Wind, Stokes
- When
- September 21, 5:00 PM EST
- Where
- Stokes County, 0.8 mi SSE of King to 0.88 mi SE of King
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.270, -80.364
Thunderstorm winds destroyed a playhouse, brought down a couple of trees and severeal large branches, and caused minor damage, mainly to underpinnings, to several mobile homes.
Thunderstorm Wind, Rockingham
- When
- September 21, 5:45 PM EST to 5:50 PM EST
- Where
- Rockingham County, 0.69 mi S of Mayodan to 2.33 mi ESE of Mayodan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.410, -79.970
Thunderstorm winds brought down two trees, including one at a golf course.
Thunderstorm Wind, Rockingham
- When
- September 21, 5:50 PM EST
- Where
- Rockingham County, 0.48 mi W of Stoneville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.470, -79.909
Thunderstorm winds brought down a few trees.
Thunderstorm Wind, Rockingham
- When
- September 21, 6:06 PM EST
- Where
- Rockingham County, 0.95 mi SE of Spray
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.510, -79.738
Thunderstorm winds brought down a tree.
Thunderstorm Wind, Rockingham
- When
- September 21, 6:23 PM EST
- Where
- Rockingham County, 1.86 mi NW of Stacy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.452, -79.600
Thunderstorm winds blew a tree down on a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New York, September 21, 2013$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 21, 20135 events
- Damaging Winds in Virginia, September 21, 2013$2,000 · 50 kt wind · 3 events
- High Wind in Montana, September 21 to 23, 201369 kt wind · 3 events
- Flood in Kentucky, September 21, 20131 event
- Flood in Ohio, September 21, 20131 event
- Flood in Alabama, September 21, 20131 event
- High Wind in California, September 21 to 22, 201356 kt wind · 1 event
- Wildfire in Hawaii, September 21 to 22, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473055, 473054, 473056, 473057, 473059, 473060, 473061.